Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Pointwise Hardy inequalities


Author: Piotr Hajlasz
Journal: Proc. Amer. Math. Soc. 127 (1999), 417-423
MSC (1991): Primary 31C15, 46E35; Secondary 42B25
DOI: https://doi.org/10.1090/S0002-9939-99-04495-0
MathSciNet review: 1458875
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $\Omega\subset{{\mathbb R}}^{n}$ is an open set with the sufficiently regular boundary, then the Hardy inequality $\int _{\Omega}|u|^{p}\varrho^{-p}\leq C\int _{\Omega}|\nabla u|^{p}$ holds for $u\in C_{0}^{\infty}(\Omega)$ and $1<p<\infty$, where $\varrho(x)=\operatorname{dist}(x,\partial\Omega)$. The main result of the paper is a pointwise inequality $|u|\leq\varrho M_{2\varrho}|\nabla u|$, where on the right hand side there is a kind of maximal function. The pointwise inequality combined with the Hardy-Littlewood maximal theorem implies the Hardy inequality. This generalizes some recent results of Lewis and Wannebo.


References [Enhancements On Off] (What's this?)

  • 1. Adams, D. A., Hedberg, L. I.: Function spaces and potential theory, A Series of Comprehensive Studies in Mathematics vol. 314, Springer-Verlag, 1996. MR 97j:46024
  • 2. Ancona, A.: Une propriété des espaces se Sobolev. C. R. Acad. Sci. Paris 292 (1981), 477-480. MR 82d:46051
  • 3. Ancona, A.: On strong barriers and inequality of Hardy for domains in ${\mathbb R}^n$. J. London Math. Soc. 34 (1986), 274-290. MR 87k:31004
  • 4. Gilbarg, D., Trudinger, N.: Elliptic Partial Differential Equations of Second Order, Springer-Verlag 1983. MR 86c:35035
  • 5. Haj{\l}asz, P., Koskela, P.: Isoperimetric inequalities and imbedding theorems in irregular domains, J. London Math. Soc. (to appear).
  • 6. Heinonen, J., Kilpeläinen, T., Martio, O.: Nonlinear Potential Theory of Degenerate Elliptic Equations, Oxford Univ. Press, 1993. MR 94e:31003
  • 7. Jones, P. W., Wolff, T. H.: Hausdorff dimension of harmonic measure in the plane. Acta Math. 161 (1988), 131-144. MR 90j:31001
  • 8. Kilpeläinen, T., Koskela, P.: Global integrability of the gradient of solutions to partial differential equations, Nonl. Anal. T. M. A. 23 (1994), 899-909. MR 95i:35117
  • 9. Kilpeläinen, T., Malý, J.: The Wiener test and potential estimates for quasilinear elliptic equations. Acta Math. 172 (1994), 137-161. MR 95a:35050
  • 10. Kufner, A.: Weighted Sobolev spaces. John Wiley & Sons, 1985. MR 86m:46033
  • 11. Lewis, J.L.: Uniformly fat sets, Trans.Amer. Math. Soc. 308 (1988), 177-196. MR 89e:31012
  • 12. Maz'ya, V. G.: Sobolev spaces. Springer-Verlag, 1985. MR 87g:46056
  • 13. Mikkonen, P.: On the Wolff potential and quasilinear elliptic equations involving measures, Ann. Acad.Sci. Fenn. Ser. A I. Math. Dissertationes 104 (1996). MR 97e:35069
  • 14. Ne\v{c}as, J.: Sur une méthode pour résourde les équations aux dérivées partielle du type elliptique, voisine de la variationelle, Ann. Scuola Norm.Sup. Pisa 16 (1962), 305-326. MR 29:357
  • 15. Opic, B., Kufner, A.: Hardy-type inequalities, Research Notes in Mathematics 219, Pitman 1990. MR 92b:26028
  • 16. Pommerenke, Ch.: On uniformly perfect sets and Fuchsian groups. Analysis 4 (1984), 299-321. MR 86e:30044
  • 17. Wannebo, A.: Hardy inequalities. Proc.Amer. Math. Soc. 109 (1990), 85-95. MR 90h:26025
  • 18. Wannebo, A.: Hardy inequalities and imbedding in domains generalizing $C^{0,\lambda}$ domains, Proc. Amer. Math. Soc. 122 (1994), 1181-1190. MR 95b:46053
  • 19. Ziemer, W.: Weakly differentiable functions. Graduate Texts in Mathematics 120, Springer-Verlag, 1989. MR 91e:46046

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 31C15, 46E35, 42B25

Retrieve articles in all journals with MSC (1991): 31C15, 46E35, 42B25


Additional Information

Piotr Hajlasz
Affiliation: Instytut Matematyki, Uniwersytet Warszawski, Banacha 2, 02–097 Warszawa, Poland
Email: hajlasz@mimuw.edu.pl

DOI: https://doi.org/10.1090/S0002-9939-99-04495-0
Keywords: Hardy inequalities, Sobolev spaces, capacity, $p$-thick sets, maximal function, Wiener criterion
Received by editor(s): February 26, 1996
Received by editor(s) in revised form: May 6, 1997
Additional Notes: This research was carried out while the author stayed in the ICTP in Trieste in 1995. He wishes to thank the ICTP for their hospitality. The author was partially supported by KBN grant no. 2–PO3A–034–08.
Communicated by: Theodore W. Gamelin
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society